Hail, Butler
- When
- June 30, 11:50 AM EST
- Where
- Butler County, 0.87 mi NE of Herman
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.840, -79.790
A quasi-stationary boundary remained the focus for afternoon showers and thunderstorms again on June 30th. While shear and instability remained meager, with cape values of 1000j/kg or less, some storms were able to support themselves to severe levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A quasi-stationary boundary remained the focus for afternoon showers and thunderstorms again on June 30th. While shear and instability remained meager, with cape values of 1000j/kg or less, some storms were able to support themselves to severe levels. A little more than a dozen wind damage and hail reports combined made up the afternoon. But, once again, training thunderstorms produced flooding problems, this time over Allegheny county in Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 30, 11:27 AM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1227 PM EDT SUN JUN 30 2013 .SYNOPSIS... THE CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WILL BE WITH US EACH DAY OF THE UPCOMING WEEK. && .NEAR TERM /THROUGH TONIGHT/... NOON UPDATE...INCREASED SLIGHTLY THE PROBABILITY OF PRECIP WITH THE INITIAL CONVECTION STARTING OVER THE REGION. A SFC BNDRY ACRS CNTRL OH IS EXPD TO DRIFT SLOWLY EWD TDA AS AN UPR TROF REMAINS ACRS THE GT LKS TO MS VLY RGN. EXPG SCT SHWRS/TSTMS TO DVLP ONCE AGAIN TDA WITH DAYTIME HEATING. NR TERM MDL GUIDANCE INDICATES TSTM COVG MAY BE A LTL HIGHER IN THE RIDGE COUNTIES THIS AFTN...SO KEPT LIKELY POPS THERE. INSTBY DOEST NOT LOOK TOO IMPRESSIVE ON MDL PROGS WITH CAPES GENLY 1000 J/KG OR LESS...ALTHOUGH CAN NOT RULE OUT A COUPLE OF STRONG STORMS. WL AGAIN HAVE TO WATCH ANY TRAINING WHERE HVY RAIN FELL RECENTLY. TEMPS NR SEASONAL AVGS EXPD TDA. EXP CNVCTN TO DCRS AGAIN THIS EVE WITH LOSS OF HEATING. MOISTURE STREAMING NWD LT TNGT WITH A SHRTWV MAY BRING A FEW MORE SHWRS TO THE AREA ESP E OF PIT. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... SFC BNDRY IS PROGGED OVR THE RGN MON WITH SHWRS/TSMTS LIKELY. MDL CAPES RANGE FROM 500-1500 J/KG MON AFTN. PWATS INCR TO 1.6 AS WELL...SO LCLY HVY RAIN WL REMAIN PSBL. THE SFC BNDRY GRDLY SHIFTS WWD TUE AND TUE NGT...BUT SHRTWVS ROTATING ARND THE MAIN UPR LOW/TROF TO OUR W WL KEEP SCT CNVCTN IN THE FCST. TEMPS EXPD TO CONT NR OR A LTL ABV AVG. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... SHRTWVS ARE EXPD TO CONT TO MOVE NWD ACRS THE RGN ON THE ERN SIDE OF THE UPR LOW/TROF...KEEPING DAILY CHCS FOR CNVCTN IN THE FCST. AN UPR HIGH OFF THE E COAST TRIES TO RETROGRADE WWD LTR IN THE WEEKEND...HELPING TO LMT CNVCTV POTENTIAL BY THEN. TEMPS EXPD TO BE ABV SEASONAL AVGS. && .AVIATION /17Z SUNDAY THROUGH THURSDAY/... GENERALLY VFR CONDITIONS FOR THE REST OF THE DAY. NO REAL FOCAL POINT FOR CONVECTION ACTIVITY TODAY. SCATTERED THUNDERSTORMS MAY FORM EVERYWHERE. OUTLOOK.../SUNDAY NIGHT THROUGH THURSDAY/... OCCASIONAL RESTRICTIONS IN DAYTIME SHOWERS AND THUNDERSTORMS AND OVERNIGHT FOG IS EXPECTED THROUGH THE PERIOD AS SEVERAL UPPER LEVEL DISTURBANCES CROSS THE REGION. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1155 AM EDT SUN JUN 30 2013 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-011600- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 1155 AM EDT SUN JUN 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL IN THUNDERSTORMS MAY CAUSE LOCALIZED FLOODING THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. LOCALLY HEAVY RAINFALL IN THUNDERSTORMS MAY CAUSE LOCALIZED FLOODING MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MANNING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1232 PM EDT SUN JUN 30 2013 PAZ014-022-301700- ARMSTRONG PA-BUTLER PA- 1232 PM EDT SUN JUN 30 2013 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BUTLER AND NORTHWESTERN ARMSTRONG COUNTIES... AT 1231 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF BUTLER...MOVING EAST AT 15 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS. LOCATIONS IMPACTED INCLUDE... CHICORA... PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4102 7967 4082 7948 4078 7988 4090 7990 MANNING
The Pittsburgh radar (KPBZ), 50 km away, was scanning. The volume nearest the first event began at 16:48 UTC.
6 hail, 2 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.
The public reported trees down.
Emergency manager reported that Saw Mill Run and Crane Ave were flooded. Also, a manhole was uncovered with eater flowing on Hillsdale and Dwight in Dormont.
The public reported large branches down.
Emergency manager reported that the intersection of Rodi and Tulip Roads was flooded. In addition, at the intersection of Rodi and Duff Roads a vehicle with occupants was stuck in high water and a water rescue was taking place.
Emergency management reported that the 700 block of Freeport Road was flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466225, 466226, 466231, 466227, 466245, 466228, 466229, 466233, 466230, 466243, 466244.